Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 71, NWS Grand Forks, ND

June 29, 2018Benson County, Ramsey County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 29, 2018, 2:45 AM CDT for Benson County, Ramsey County, Towner County, North Dakota. It was in force for 45 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2018, 2:45 AM CDT (07:45 UTC)
Expired
Jun 29, 2018, 3:30 AM CDT
In force
45 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Benson County, ND, Ramsey County, ND, Towner County, ND

The radar

The Minot AFB radar (KMBX), 111 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 2:48 AM CDTTSTM WND GST 567 E Leeds, NDLEEDS RWIS MEASURED WIND GUST OF 56.5 MPH.
Jun 29, 2:48 AM CDTTSTM WND GST 56.57 E Leeds, NDLEEDS RWIS MEASURED WIND GUST OF 56.5 MPH.
Jun 29, 2:55 AM CDTTSTM WND GST 581 Sw Cando, NDAWOS MEASURED WIND GUST TO 58 MPH.
Jun 29, 2:55 AM CDTTSTM WND GST 582 Wsw Cando, NDAWOS MEASURED WIND GUST TO 58 MPH AT THE CANDO AIRPORT /K9D7/.
Jun 29, 3:05 AM CDTTSTM WND DMG4 Sw Devils Lake, NDNUMEROUS LARGE OAK BRANCHES AND LIMBS BROKEN DOWN AROUND THE WOODLAWN AND LAKEVIEW AREAS.
Jun 29, 3:08 AM CDTTSTM WND GST 542 W Devils Lake, ND
Jun 29, 3:15 AM CDTTSTM WND DMGSt Michael, NDLARGE TREE BRANCHES AND LIMBS DOWN ALL OVER. TIME ESTIMATED BASED ON RADAR.
Jun 29, 3:40 AM CDTTSTM WND DMG6 W Brocket, NDPUBLIC REPORTS LARGE TREE BRANCHES DOWN AND SEVERAL SHINGLES BLOWN OFF THEIR ROOF.
Jun 29, 3:40 AM CDTTSTM WND DMG6 Wsw Brocket, NDPUBLIC REPORTS LARGE TREE BRANCHES DOWN AND SEVERAL SHINGLES BLOWN OFF THEIR ROOF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 10:54 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2612 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.4
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted.

935 
WUUS53 KFGF 290745
SVRFGF
NDC005-071-095-290830-
/O.NEW.KFGF.SV.W.0071.180629T0745Z-180629T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
245 AM CDT FRI JUN 29 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Benson County in northeastern North Dakota...
  Southern Towner County in northeastern North Dakota...
  Central Ramsey County in northeastern North Dakota...

* Until 330 AM CDT.

* At 244 AM CDT, severe thunderstorms were located along a line
  extending from near Fillmore to near Brinsmade to near Grahams
  Island State Park, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Fort Totten around 250 AM CDT.
  Grahams Island State Park and Brinsmade around 255 AM CDT.
  Lakewood Park, Camp Grafton and York around 305 AM CDT.
  Churchs Ferry, Devils Lake and Penn around 310 AM CDT.
  Maza around 320 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4837 9972 4837 9949 4852 9949 4851 9888
      4823 9836 4785 9916 4785 9922 4816 9985
      4820 9985
TIME...MOT...LOC 0744Z 223DEG 28KT 4826 9980 4814 9941 4799 9913 

HAIL...0.75IN
WIND...60MPH
 
$$

Knutsvig
1 follow-up statement
367 
WWUS53 KFGF 290804
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
304 AM CDT FRI JUN 29 2018

NDC005-071-095-290830-
/O.CON.KFGF.SV.W.0071.000000T0000Z-180629T0830Z/
Benson ND-Towner ND-Ramsey ND-
304 AM CDT FRI JUN 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR CENTRAL BENSON...SOUTHERN TOWNER AND CENTRAL RAMSEY COUNTIES...

At 304 AM CDT, severe thunderstorms were located along a line
extending from near Leeds to near Penn to near Crary, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Webster around 315 AM CDT.
  Southam, Maza and Garske around 320 AM CDT.
  Cando around 325 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4837 9972 4837 9949 4852 9949 4851 9888
      4823 9836 4785 9916 4785 9922 4808 9944
      4823 9960
TIME...MOT...LOC 0804Z 236DEG 37KT 4835 9940 4822 9901 4807 9873 

HAIL...0.75IN
WIND...60MPH
 
$$

Knutsvig

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 11:55 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 28, 11:55 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1155 PM CDT Thu Jun 28 2018

.UPDATE...
Issued at 1155 PM CDT Thu Jun 28 2018

Updated forecast to increase chances of rain as the line of
thunderstorms comes through tonight. Also, tried to get timing
down to the hour. It looks like it will be around 3 AM at Devils
Lake, 5 AM Grand Forks/Fargo, and 7 AM Baudette/Bemidji/Park
Rapids. Damaging winds will be the biggest threat although hail
and isolated mesovortex-type tornadoes not out of the question.

&&

.SHORT TERM...(This evening through Friday)
Issued at 350 PM CDT Thu Jun 28 2018

Ongoing thunderstorm activity is tied to convergence near warm front
that has lifted north over our CWA. Northern extent of upper ridge
has flattened and very weak impulses may be aiding in thunderstorm
development near frontal zone. CAP has weakened and strong deep
layer shear, increasing BL moisture/instability have led to severe
thunderstorm development with some supercells. Initiation could
occur at most locations and severe potential may continue through
the evening. We are still expecting one or several complexes to
develop and track across the region after roughly 8-9Z and may
continue to impact our eastern CWA through Friday morning. Supercell
potential early on raises the possibility for hail 2" or larger and
tornado potential. Activity tonight is still shown by some CAMs to
develop into possible bow and raises the possibility of a large scale
damaging wind event.

.LONG TERM...(Friday night through Thursday)
Issued at 350 PM CDT Thu Jun 28 2018

Unsettled pattern expected through the extended periods as H5
ridge flattens and zonal flow eventually develops by late next
week. This will support potential for cold frontal passages
followed by quick temperatures recovery. Consensus keeps
thunderstorm possibilities in place, but due to progressive nature
of these embedded impulses through the extended overall
confidence isn't high. For Friday/Friday night we may see
redevelopment with cold pool in and southwest flow in place, but
guidance is very inconstant in coverage and signal. There could
be enough instability to support a few strong updrafts in the
afternoon Temperatures should be cooler this weekend (near normal
in the 80s), but recovery to above normal (possibly 90s) by late
next week is expected.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1155 PM CDT Thu Jun 28 2018

Line of thunderstorms will sweep through the area tonight...likely
dropping cigs and vis to MVFR or IFR levels. Should be reaching
DVL by 8Z and BJI by 12Z. Strong winds are likely with this
line...and will update TAFs to increase winds even more if
upstream obs warrant it.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Knutsvig
SHORT TERM...DJR
LONG TERM...DJR
AVIATION...Knutsvig
Hazardous weather outlook, Jun 28, 3:51 AM CDT, 22 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
351 AM CDT Thu Jun 28 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-290900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
351 AM CDT Thu Jun 28 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered strong to severe thunderstorms are possible
early this morning, mainly south of the highway 200 corridor. By
late this morning, through the afternoon and into the early
evening, isolated to scattered severe thunderstorms are possible,
but mainly between the highway 2 and 200 corridor. Finally, after
midnight, the greatest risk for severe storms will arrive. These
storms will mainly affect areas along and north of the Interstate
94 corridor, but could also affect areas to the south as well.
These storms will have the potential to produce hail of 2 inches
in diameter or larger, wind gusts of 75 mph or greater, isolated
tornadoes, and localized heavy rain. Since the greatest risk for
storms will occur when most people are sleeping tonight, plan to
have a way to receive watches and warnings if and when they are
issued. Have a plan of action before going to bed tonight!

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

It will stay active, with periodic chances for thunderstorms
throughout.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 28, 8:54 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
854 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             5 SW BAKER              48.11N 99.72W
06/28/2018  E1.00 INCH       Benson             ND   PUBLIC

            PUBLIC ESTIMATED PEA TO QUARTER SIZED HAIL.

&&

AMOORE
Local storm report, Jun 28, 9:01 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
901 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             1 NE EAST GRAND FORKS   47.94N 97.00W
06/28/2018  E1.25 INCH       Polk               MN   PUBLIC

            PHOTO RELAYED THROUGH SOCIAL MEDIA SHOWS HAIL SLIGHTLY
            LARGER THAN QUARTER SIZED.

&&

AMOORE
Local storm report, Jun 28, 9:10 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
910 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             EAST GRAND FORKS        47.93N 97.02W
06/28/2018  E0.88 INCH       POLK               MN   PUBLIC

            PHOTO RELAYED THROUGH SOCIAL MEDIA SHOWS HAIL JUST
            SMALLER THAN QUARTER SIZED.

&&

AMOORE
Local storm report, Jun 28, 9:50 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
950 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     CLIMAX                  47.61N 96.81W
06/28/2018                   POLK               MN   PUBLIC

            A FEW LARGE 3-4 INCH DIAMTER TREE BRANCHES BROKEN DOWN IN
            TOWN. A FEW MINUTES OF PEA TO PENNY SIZED HAIL AS WELL.

0225 PM     HAIL             2 NE LAVINIA            47.54N 94.78W
06/28/2018  E1.50 INCH       Beltrami           MN   PUBLIC

            HAIL FELL FOR SEVERAL MINUTES. LARGEST STONES RANGED FROM
            1.25 TO 1.5 INCH DIAMETER. REPORT AND PHOTO POSTED TO
            SOCIAL MEDIA.

0240 PM     HAIL             3 E FERTILE             47.53N 96.23W
06/28/2018  E1.00 INCH       Polk               MN   PUBLIC

0245 PM     HAIL             5 W TRAIL               47.78N 95.81W
06/28/2018  E1.00 INCH       Polk               MN   PUBLIC

            PENNY TO QUARTER SIZED HAIL AND STRONG WINDS. SOME 2-3
            INCH DIAMETER BRANCHES BROKEN DOWN IN YARD.

&&

GGUST
Local storm report, Jun 28, 9:51 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
951 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             2 N CROOKSTON           47.80N 96.61W
06/28/2018  E1.00 INCH       Polk               MN   TRAINED SPOTTER

0244 PM     FUNNEL CLOUD     3 WSW RINDAL            47.48N 96.19W
06/28/2018                   Norman             MN   LAW ENFORCEMENT

            BRIEF FUNNEL REPORTED. TIME AND LOCATION ESTIMATED BASED
            ON RADAR.

&&

GGUST
Local storm report, Jun 28, 10:20 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1020 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             4 NW LARIMORE           47.95N 97.69W
06/28/2018  E1.75 INCH       Grand Forks        ND   911 CALL CENTER

            REPORTED ALONG HIGHWAY 2, ABOUT 3 MILES WEST OF ND18
            INTERSECTION.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:17 PM CDTSevere Thunderstorm WarningFGFBenson28 min
Jun 29, 1:48 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner57 min
Jun 29, 2:08 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey67 min
Jun 29, 2:27 AM CDTTornado WarningFGFBenson, Ramsey14 min
Jun 29, 2:44 AM CDTSevere Thunderstorm WarningFGFCavalier, Towner46 min
Jun 29, 2:59 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Grand Forks, Griggs, Steele, Traill61 min
Jun 29, 3:15 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Grand Forks, Griggs, Nelson, Ramsey and 2 more60 min
Jun 29, 3:16 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Sargent59 min
Jun 29, 3:30 AM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner, Walsh45 min
Jun 29, 3:31 AM CDTSpecial Weather StatementFGFTowner29 min
Jun 29, 3:40 AM CDTTornado WarningFGFGrand Forks, Nelson, Steele35 min
Jun 29, 3:51 AM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Steele, Traill54 min
Jun 29, 3:58 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Walsh47 min
Jun 29, 4:06 AM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland, Sargent54 min
Jun 29, 4:25 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Traill, Walsh65 min
Jun 29, 4:57 AM CDTSevere Thunderstorm WarningFGFRichland63 min
Jun 29, 5:05 AM CDTHigh Wind WarningFGFBenson, Cavalier, Eddy, Grand Forks, Griggs, Nelson and 5 more4 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.